Alert archive / Oregon / High Wind Warnings in 2019

High Wind Warning 2, NWS Portland, OR

February 11, 2019

NWS Portland, OR issued this high wind warning at Feb 11, 2019, 8:38 AM PST. It took effect at Feb 11, 2019, 4:00 PM PST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2019, 8:38 AM PST (16:38 UTC)
In effect from
Feb 11, 2019, 4:00 PM PST
Expired
Feb 12, 2019, 8:07 AM PST
In force
16 hr
Issued by
NWS Portland, OR

The text

As transmitted.

843 
WWUS76 KPQR 111638
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
838 AM PST Mon Feb 11 2019

ORZ002-120600-
/O.NEW.KPQR.HW.W.0002.190212T0000Z-190212T1800Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
838 AM PST Mon Feb 11 2019

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
PST TUESDAY...


The National Weather Service in Portland has issued a High Wind
Warning, which is in effect from 4 PM this afternoon to 10 AM PST
Tuesday.

* WINDS...South to Southwest 25 to 40 mph with gusts to 65 mph. 
  Strongest wind on beaches and headlands. 

* TIMING...Strongest wind generally early this evening through
  around 6 am Tuesday. Wind decreasing from north to south  
  Tuesday morning. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$
2 follow-up statements
793 
WWUS76 KPQR 120546
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
946 PM PST Mon Feb 11 2019

ORZ002-121800-
/O.CON.KPQR.HW.W.0002.000000T0000Z-190212T1800Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
946 PM PST Mon Feb 11 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

* WINDS...Southwest 20 to 40 mph with gusts up to 60 mph.
  Strongest wind on beaches and headlands.

* TIMING...Strongest wind generally through around 6 am Tuesday. 
  Wind decreasing from north to south Tuesday morning.

* IMPACTS...Strong winds may blow down branches, trees, and power
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means hazardous weather conditions of strong
and damaging winds are imminent or highly likely in the warning
area.

&&

$$
913 
WWUS76 KPQR 121607
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
807 AM PST Tue Feb 12 2019


ORZ002-121715-
/O.CAN.KPQR.HW.W.0002.000000T0000Z-190212T1800Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
807 AM PST Tue Feb 12 2019

...HIGH WIND WARNING IS CANCELLED...


The National Weather Service in Portland has cancelled the High
Wind Warning.

Wind speeds along the Central Oregon Coast have diminished this
morning and will continue to do so through the remainder of the
day. Gusts 30 to 40 mph will continue south of Yachats through 
late morning and then decrease. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Feb 11, 5:10 AM PST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 11, 5:10 AM PST, 3 hours 28 minutes before
Area Forecast Discussion...Updated
National Weather Service Portland OR
510 AM PST Mon Feb 11 2019

Updated Aviation and Marine discussions.

.SYNOPSIS...Much of Southwest Washington and Northwest Oregon will
experience a variety of impactful weather through at least Tuesday as
a complex but very moist frontal system pivots through the region.
Snow levels will generally be in the foothill elevations today, but
are expected to lower back to near sea level late tonight and early
Tuesday within a 50 to 100 mile-wide swath of heavier precipitation
along and just north of the front. Current forecast guidance suggests
this band will set up by early Tue morning as the front stalls near a
line roughly from Newport to the S WA Cascades, possibly impacting
the greater Portland and Vancouver metro area with heavy wet snow
during the Tuesday morning commute. The front and above-mentioned
conditions are expected to sag slowly southward across the forecast
area Tuesday night, accelerating while exiting the forecast area
Wednesday. Below normal temperatures and bouts of active weather are
expected to persist through the end of the week.

&&

.SHORT TERM...Today through Wednesday...Much to discuss in this
highly complex and evolving weather pattern; will do so as concisely
as possible here. The day shift on Sunday made some pretty
significant changes to the forecast for Monday through Tuesday,
returning the threat of snow down to the lowest elevations by Tuesday
morning. This morning's forecast package will continue down that same
path, as a slow moving frontal system combines cold air from Gulf of
Alaska and deep subtropical moisture with excellent dynamics
associated with a potent jet stream aimed toward Oregon from the
Pacific. Will get into the details behind our forecast below, but to
summarize, a new round of Winter Storm Watches are forthcoming for
the Greater Portland and Vancouver Metro Area, the western Columbia
Gorge, the northern and central Oregon Coast Range, Lower Columbia,
and the I-5 corridor in SW Washington.

Confidence has increased regarding the potential for the lowering
snow levels to result in heavy, wet snow down to at least some valley
floor locations just in time for the Tuesday morning commute.
Confidence for snow is highest for elevations above 500 feet, but
deterministic models and 00z GEFS ensembles show excellent agreement
in the development and placement of a very heavy band of
precipitation in the above-mentioned watch area. Documented cases in
the past suggest such heavy precipitation in an air mass as cold as
ours can be enough to drag snow levels down to the Willamette Valley
floor, despite traditional rules of thumb not quite aligning with
what would be expected for a heavy snow event in the lowlands. With
this in mind, am impressed to see 00z 1.33km UW WRF-GFS and 00z/06z
NAM soundings showing an isothermal profile developing along the zero
deg C line down from 900 mb, which would change rain to snow as
precipitation increases. Deterministic model snowfall forecasts seem
to be struggling, but the 00z 1.33km WRF-GFS shows widespread 2-4
inch totals across Clark County, and even more than that northward
into Kalama. Similar, but less widespread snow totals are shown for
the Oregon side of the metro area. Same model suggests 3-6 inches of
snow are possible in the hills above roughly 500 feet. Confidence in
actual snow amounts for the lowlands is even lower than usual due to
the uncertainty in how long it will take for snow levels to be
dragged down by the heavy precipitation. However, given the
impressive agreement between models on where the frontal zone will
stall, suspect there is significant upside potential from the amounts
given above. QPF shown by both high and low resolution models is very
impressive along the stalled front. For example, the 00z GEFS members
are all showing between 2 to 3 inches of QPF at PDX by 4 PM Tuesday.
This is getting into precip rates that raise the concern for flooding
if it were to come all in the form of rain. However, any hydro
impacts are just as uncertain as snow totals, as more snow would
result in less runoff, at least initially.

Unlike the recent snow event that affected SW Washington and eastern
portions of the Portland metro area, this snow will be very wet in
nature. As a result snow-to-liquid ratios would probably be very
low... possibly 5:1 or even less. This would cut down on
accumulations, but it still appears there is a good chance that much
of the above-mentioned watch area will receive more than 4 inches of
heavy, wet snow if current guidance verifies...especially above 500
feet in elevation. The weight of this type of snow will likely cause
significant problems for tree limbs and power lines, especially if
much more than 4 inches accumulate on those surfaces.

This frontal band of heavy precipitation is expected to gradually
accelerate southeastward across the forecast area Tuesday night,
likely exiting the forecast area Wednesday. The same processes
mentioned above may also lower snow levels close to the valley floor
as the heaviest precipitation moves through Salem and Eugene, but it
is uncertain whether or not the front will be moving too fast for
warning-level snowfall to accumulate. Thus we opted to leave them out
of the watch for now, but will likely issue a Special Weather
Statement to highlight the potential. Will also leave the coast out
of the watch, as SW flow ahead of the front will likely cause milder
ocean air to keep the snow levels at 500 to 1000 ft or above for the
coastal zones.

It is extremely important to note in this type of event that a Winter
Storm Watch is NOT intended to mean there is a 100 percent chance of
a Winter Storm-level event occurring. It is intended to advise that
there is a decent chance a Winter Storm COULD happen. Those in the
watch area should be prepared for significant impacts, knowing they
may or may not happen. If confidence increases and the watches are
upgraded to advisories or warnings, it should be considered that the
event is very likely to happen across significant portions of the
warned zones. In other words, there is still a reasonable chance that
the Portland/Vancouver area will escape major impacts from this
event.

Aside from this very tricky and critical forecast of if/when snow
will lower to the valley floors tonight and Tuesday, it appears
everything else is tracking fairly well. Low-level warm advection has
failed thus far to change precipitation from snow to rain in the Hood
River Valley, so the existing Winter Storm Warning appears to be in
good shape with many more inches of accumulation likely through
Tuesday. Snow will easily be measured in feet across the Cascades.
Will extend the existing warnings out to 6 PM, except for the Lane
County foothills, which will be dropped due to snow levels rising
above 2500 feet.

Stay tuned as it is very likely that important details of this
forecast will change. This is especially the case with this event, as
the lowering snow levels are largely dependent on the intensity of
precipitation. Any movement in models' placement and intensity of
precipitation along the frontal zone would likely result in
significant changes to the area affected and the impacts expected. We
will be monitoring this dynamic situation very closely.  Weagle

.LONG TERM...Wednesday night through Monday...Models continue to
show a shortwave upper level ridge quickly moving across the region
late Wednesday and early Thursday. This should bring us a brief
period of drier conditions. Unfortunately, the ECMWF, GEM and
several GEFS members are slow to move out Wednesday's trough so
still have a mixture of slight chance and chance PoPs for this time
period to account for the uncertainty.

Models are coming into agreement a shortwave trough will drop south-
southeastward out of the Gulf of Alaska late Thursday and Friday.
This will maintain the unseasonably cold temperatures of late and
bring another round of cold valley rain and mountain snow through
the weekend. With models generally advertising surface low pressure
remaining to our north, chances for low elevation accumulating snow
appear limited at best, but the pattern certainly looks conducive to
bring another round of substantial snow to the Cascades. Snow levels
will likely hover in the 1000-3000 ft range during this time so the
Coast Range and some of the higher Cascade valleys will likely get
another round of snow as well. /Neuman

&&

.AVIATION...A warm front lifting north this morning will bring a
mix of MVFR and IFR conditions for most of today. Will also see
southerly winds increase again later this morning, with stronger
winds generally at SLE and EUG. Will also see winds along the
coast really ramp up, especially on the central coast, where ONP
could see gusts up to 40 kt later this morning through tonight.
We may see improving conditions tonight, but with a cold front
moving onshore tonight, there is a chance we continue to see a
mix of MVFR and IFR conditions through tonight.

KPDX AND APPROACHES...IFR conditions will hold through mid-
morning. Will probably continue to see a mix of MVFR and IFR cigs
with heavier rain through tonight as a warm front lifts north
this morning bringing in heavier rain and stalls over the area.
Southerly winds will increase again this afternoon, but should be
weaker, only around 12 kt, possibly gusting up to 20 kt. -McCoy

&&

.MARINE...A larger low pressure system is sliding southeast out
of the Gulf of Alaska today and will remain offshore through
midweek this week. The surface front associated with this low
pressure system will move slowly across the waters today and
tonight. We will see southerly gales ahead of the front. A Gale
Warning starts later this morning for PZZ275/PZZ255 and early
this afternoon for PZZ270/PZZ250. Expect gusts up to 45 kt in
PZZ275/PZZ255 and mainly up to 35 kt in PZZ270/PZZ250, mainly
south of Tillamook. Seas will build up into the mid-teens with
this system, with highest seas in PZZ275/PZZ255. Winds drop off
behind the front, earlier in our northern zones, and later in the
zones off the central Oregon coast. Will see winds drop below 20
kt, but seas will stay elevated above 10 ft through Wednesday
morning.

We get a lull between systems midweek, with relatively benign
conditions. Another large low pressure system will move in late
this week, which could bring another round of small craft
advisory winds, and we could also see a large swell build seas
near 20 feet on Friday. -McCoy

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 AM PST Tuesday for Cascade
     Foothills in Lane County-Cascades in Lane County-Central
     Columbia River Gorge-Northern Oregon Cascade Foothills-
     Northern Oregon Cascades-Upper Hood River Valley.

     Winter Weather Advisory until 8 AM PST this morning for Coast
     Range of Northwest Oregon.

WA...Winter Storm Warning until 10 AM PST Tuesday for Central
     Columbia River Gorge-South Washington Cascade Foothills-
     South Washington Cascades.

     Winter Weather Advisory until 8 AM PST this morning for I-5
     Corridor in Cowlitz County-Willapa Hills.

PZ...Small Craft Advisory for winds until 1 PM PST this afternoon
     for Coastal Waters from Cape Shoalwater WA to Cascade Head
     OR out 60 NM.

     Gale Warning from 1 PM this afternoon to 8 PM PST this evening
     for Coastal Waters from Cape Shoalwater WA to Cascade Head
     OR out 60 NM.

     Small Craft Advisory for hazardous seas until 1 PM PST this
     afternoon for Coastal Waters from Cape Shoalwater WA to
     Cascade Head OR out 60 NM.

     Small Craft Advisory for winds until 10 AM PST this morning for
     Coastal Waters from Cascade Head OR to Florence OR out 60
     NM.

     Gale Warning from 10 AM this morning to 4 AM PST Tuesday for
     Coastal Waters from Cascade Head OR to Florence OR out 60
     NM.

     Small Craft Advisory for hazardous seas until 10 AM PST this
     morning for Coastal Waters from Cascade Head OR to
     Florence OR out 60 NM.

     Small Craft Advisory for Rough Columbia River Bar until 11 AM
     PST this morning.

     Small Craft Advisory for Rough Columbia River Bar from 7 PM
     this evening to midnight PST tonight.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

In the hours before

Local storm report, Feb 11, 6:11 AM PST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
611 AM PST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       HOOD RIVER              45.71N 121.52W
02/11/2019  M6.0 INCH        HOOD RIVER         OR   BROADCAST MEDIA

0530 AM     HEAVY SNOW       1 SSW HOOD RIVER        45.70N 121.53W
02/11/2019  M6.0 INCH        HOOD RIVER         OR   PUBLIC

1230 AM     HEAVY SNOW       1 SW HOOD RIVER         45.70N 121.54W
02/11/2019  M4.5 INCH        HOOD RIVER         OR   PUBLIC

&&

NEUMAN

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:03 AM PSTSmall Craft Advisory for Rough BarPQR21 hr
Feb 11, 6:11 AM PSTWinter Storm WatchPQR24 hr
Feb 11, 9:24 AM PSTFlood WatchPQR29 hr
Feb 11, 2:17 PM PSTSmall Craft Advisory for Rough BarPQR22 hr
Feb 11, 2:59 PM PSTWinter Weather AdvisoryPQR37 hr

Nearby

High Wind Warnings in Oregon, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.